Saturday, January 31, 2015
My husband is a disabled internal med/pulmonary physician. In the past I have had a problem with nausea and low bp post surgery. My husband thinks it is the epi based on an experience with the removal of a cyst on my back. The surgeon was removing it with a local in his office while dripping a little epi in the wound. I got so sick I thought I was going to die. Compazine helped and he was able to finish the removal.
I had a chole in 2001 and was kept over night because of the extreme nausea. The surgeon handed me a list of 7 different meds the next day he had used to control the nausea. I have no memory of the recovery room. The list included phenegran, zofran, compazine etc.
I have had numerous surgeries and I need to have a back procedure but am very fearful. Is there a way to sort this out?
With only a fragmentary history all I can offer you is some general remarks about postoperative nausea. Firstly it is relatively common. Second, it can usually be controlled, or at least reduced in intensity and duration. Your anesthesiologist needs the details of what has happened to you previously (hospital records including anesthesia records would be ideal) and can plan the anesthesia and postoperative care accordingly. Low blood pressure can cause nausea so your doctors need to know what caused the low blood pressure (many possible causes). Antiemetic (anti-nausea) medications include ondansetron, dexamethasone, droperidol, Compazine, and Phenergan, and others. Acupressure or electrical acupuncture point stimulation can help, as can intravenous hydration, extra oxygen (maybe), avoidance of nitrous oxide and of excessive opioids (pain-killers like morphine). Local anesthetic infusion in the skin incision can help with pain and therefore reduce the amount of pain killer needed.
Your anesthesiologist is the best one to decide which combination of antiemetics and which anesthesia technique will most likely achieve success.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University